- Open Access
Asymptotic stability for a symmetric parabolic problem modeling Ohmic heating
© Fan et al.; licensee Springer. 2014
- Received: 7 January 2014
- Accepted: 29 January 2014
- Published: 14 February 2014
We consider the asymptotic behavior of the solution of the non-local parabolic equation , for , , with a homogeneous Dirichlet boundary condition. The equation is the so-called Ohmic-heating model, which comes from thermal electricity in this paper, u and represent the temperature of the conductor and the electrical conductivity. The model prescribes the dimensionless temperature when the electric current flows through two axis-symmetric conductors, subject to a fixed electric potential difference. The global existence and uniform boundedness of the solution to the problem indicate that the temperature of the conductor remains uniformly bounded. Furthermore, the asymptotic stability of the global solution is obtained.
MSC:35K20, 35K55, 35K65, 80M35.
- Ohmic heating model
- nonlocal parabolic equation
- steady state
- asymptotic stability
The original motivation for studying the problem in this paper comes from the plasma Ohmic-heating process. The plasma is an electrical conductor and so it could be heated by passing a current through it. This is called Ohmic heating and it is the same kind of heating that occurs in thermistors.
where is an open, bounded domain, and is the diffusion function. is the electrical conductivity and the parameter λ is a positive constant, which depends upon the electric current or potential difference and also upon the ‘size’ of the conductor.
For the linear diffusion problem , Lacey etc. have shown that the blow-up cannot take place if f is an increasing function (see [2, 7]). However, if f is a decreasing function, with the aid of the comparison principle, global existence and asymptotic have been obtained for some special function f, such as in . Taking advantage of this fact, Lacey [2, 3] and Tzanetis  proved the occurrence of blow-up for a one-dimensional model (1) and for the two-dimensional radially symmetric model (1).
Furthermore, the problem with nonlinear diffusion has been investigated in  recently and similar results have been obtained. However, most previous results on asymptotic behavior we mentioned before are restricted to the one-dimensional case.
where , and .
When f is decreasing, they proved that the comparison principle was valid and the solution of the model was always global in time. Furthermore, if f is a decreasing exponential function, they proved that the solution of the problem converges asymptotically to the unique steady state. See also  and  for some results on the asymptotic behavior of the global solution in the one-dimensional case and axis-symmetry in the two-dimensional case for the linear diffusion problem , respectively.
The boundary condition represents the temperature on the boundary is a constant, while comes from the axis-symmetry of conductor A.
Moreover, it is easy to see that the axis-symmetric solution to the problem (3) is radially decreasing (see ).
Inspired by the work above, we would like to show the asymptotic stability of the problem (3) with the generally deceasing function .
Remark 1 The condition (6) is equivalent to , which indicates is decreasing lower than , such as , . The condition (6) is structured to prove the uniqueness of the steady state, which was firstly structured by Tzanetis in .
Remark 2 When , Du and Fan  have proved that the solution of the problem (3) converges asymptotically to the unique steady state. If additionally satisfies , then is a special function of , which satisfies (6).
Remark 3 The equations in models (1), (2), and (3) are quasi-linear parabolic equations with non-local sources. There are many works focusing on the global existence and blow-up of non-local parabolic equations (see [9, 12–15] and the references therein).
The analysis and techniques in this paper are based on the analysis for the ordinary differential equations and on comparison arguments.
We start this section with introducing the comparison principle and the global existence of the solution to (3), which have been proved in .
Proposition 1 (Comparison principle)
and satisfies (7) with the inequalities reversed, where is monotonic decreasing and positive continuous function. Then for .
Proposition 2 If is a decreasing, positive, continuous function, then every nontrivial positive classical solution of (3) exists globally in time for any nontrivial positive bounded initial data. Furthermore, the solution of (3) remains uniformly bounded.
and they give the uniqueness of the solution of the problem (8).
where and is the inverse function of κ.
To show the uniqueness of the initial value problem (8) with (9), it suffices to show that there exists a unique root of equation (13).
Thus, . In view of , there exists at least one root to equation (13).
In view of , it follows from the standard comparison arguments to equation (15) that we have , for any . Then , and , for any , since for all .
where we have used the fact .
Next, we will show that the global solution of the problem (3) converges to its steady state. Inspired by the form of the steady state , we seek for the upper solution decreasing in time of the form , where the smooth function will be determined later.
and taking the limit , it completes the proof of Theorem 1.1.
The authors would like to thank the referees for careful reading. This work is supported in part by an NSFC grant.
- Kavallaris NI, Nadzieja T: On the blow-up of the thermistor problem. Proc. Edinb. Math. Soc. 2007, 50: 389-409. 10.1017/S001309150500101XMathSciNetView ArticleGoogle Scholar
- Lacey AA: Thermal runaway in a non-local problem modelling Ohmic heating. Part I: Model derivation and some special cases. Eur. J. Appl. Math. 1995, 6: 127-144.MathSciNetGoogle Scholar
- Lacey AA: Thermal runaway in a non-local problem modelling Ohmic heating. Part II: General proof of blow-up and asymptotics of runaway. Eur. J. Appl. Math. 1995, 6: 201-224.MathSciNetGoogle Scholar
- Tzanetis DE: Blow-up of radially symmetric solutions of a nonlocal problem modelling Ohmic heating. Electron. J. Differ. Equ. 2002, 2002(11):1-26.MathSciNetGoogle Scholar
- Tzanetis DE, Vlamos PM: A nonlocal problem modelling Ohmic heating with variable thermal conductivity. Nonlinear Anal., Real World Appl. 2001, 2(4):443-454. 10.1016/S1468-1218(01)00002-5MathSciNetView ArticleGoogle Scholar
- Tzanetis DE, Vlamos PM: Some interesting special cases of a nonlocal problem modelling Ohmic heating with variable thermal conductivity. Proc. Edinb. Math. Soc. 2001, 44: 585-595. 10.1017/S0013091500000109MathSciNetView ArticleGoogle Scholar
- Bebernes JW, Lacey AA: Global existence and finite-time blow-up for a class of non-local parabolic problem. Adv. Differ. Equ. 1997, 2: 827-841.MathSciNetGoogle Scholar
- Du LL, Fan MS: Thermal runaway for a nonlinear diffusion model in thermal electricity. Discrete Contin. Dyn. Syst., Ser. A 2013, 33: 2349-2368.MathSciNetView ArticleGoogle Scholar
- Fan MS, Du LL: Asymptotic behavior for an Ohmic heating model in thermal electricity. Appl. Math. Comput. 2012, 218: 10906-10913. 10.1016/j.amc.2012.04.053MathSciNetView ArticleGoogle Scholar
- Xia A, Fan M, Li S: Asymptotic stability for an axis-symmetric Ohmic heating model in thermal electricity. J. Appl. Math. 2013., 2013: Article ID 387565Google Scholar
- Gidas B, Ni WM, Nirenberg L: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 1979, 68: 209-243. 10.1007/BF01221125MathSciNetView ArticleGoogle Scholar
- Du LL: Blow-up for a degenerate reaction-diffusion system with nonlinear nonlocal sources. J. Comput. Appl. Math. 2007, 202: 237-247. 10.1016/j.cam.2006.02.028MathSciNetView ArticleGoogle Scholar
- Du LL, Mu CL, Fan MS: Global existence and non-existence for a quasilinear degenerate parabolic system with non-local source. Dyn. Syst. 2005, 20: 401-412. 10.1080/14689360500238818MathSciNetView ArticleGoogle Scholar
- Du LL, Yao ZA: Localization of blow-up points for a nonlinear nonlocal porous medium equation. Commun. Pure Appl. Anal. 2007, 6: 183-190.MathSciNetGoogle Scholar
- Fan MS, Mu CL, Du LL: Uniform blow-up profile for a nonlocal degenerate parabolic system. Appl. Math. Sci. 2007, 1: 13-23.MathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.